Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Sep 1, 2017, 8:20 PM EDT for Beaufort County, Craven County, Pitt County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 8:20 PM EDT (00:20 UTC)
- Expired
- Sep 1, 2017, 9:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Craven County, NC, Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 8:32 PM EDT | TSTM WND DMG | 1 Sse Honolulu, NC | LARGE BRANCHES DOWN... AWNING AND SWING SET DESTROYED AT LOCAL RESTAURANT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1800 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.0
The text
As transmitted.
370
WUUS52 KMHX 020020
SVRMHX
NCC013-049-147-020100-
/O.NEW.KMHX.SV.W.0044.170902T0020Z-170902T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
820 PM EDT FRI SEP 1 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Northwestern Craven County in eastern North Carolina...
Southeastern Pitt County in eastern North Carolina...
Southwestern Beaufort County in eastern North Carolina...
* Until 900 PM EDT
* At 820 PM EDT, a severe thunderstorm was located over Fort
Barnwell, or 13 miles southeast of Ayden, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blounts Creek, Vanceboro, Calico, Shelmerdine, Fort Barnwell,
Wilmar, Cove City and Gardnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3553 7718 3530 7691 3518 7734 3525 7743
3528 7743
TIME...MOT...LOC 0020Z 231DEG 20KT 3530 7730
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SGK1 follow-up statement
827
WWUS52 KMHX 020039
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
839 PM EDT FRI SEP 1 2017
NCC013-049-147-020100-
/O.CON.KMHX.SV.W.0044.000000T0000Z-170902T0100Z/
Craven NC-Pitt NC-Beaufort NC-
839 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND SOUTHWESTERN BEAUFORT
COUNTIES...
At 838 PM EDT, a severe thunderstorm was located near Wilmar, or 14
miles southeast of Ayden, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blounts Creek, Vanceboro and Wilmar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3552 7717 3530 7691 3520 7728 3529 7734
TIME...MOT...LOC 0038Z 231DEG 20KT 3537 7720
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:24 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 1, 4:24 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 424 PM EDT Fri Sep 1 2017 .SYNOPSIS... A weak cold front will stall over the area this evening, then lift back to the north tonight. A cold front will push across the area Saturday night then dissipate offshore. High pressure will build over the region Sunday and Monday. Another cold front will approach from the west the middle part of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 230 PM Fri...Active weather on tap as cold front stalls over srn tier this evening then lifts back N. Increasing winds in low/middle lvls also expected overnight on periphery of the remnants of Harvey. Had decent amount of sun over the area earlier yielding pretty good instab. Expect shra and tsra to cont to increase in cvrg and intensity remainder of the day with high res models showing rather strong band crossing this evening. Have pops ramping up to categorical inland to likely cst tonight. Best svr threat will be thru early to mid evening when instab is highest. Will have decent shear cont overnight so despite lowering instab still cant rule out a strong to svr storm. Locally heavy rain a good bet with precip wtr values aoa 2 inches. Lows will be mainly 70 to 75. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... As of 230 PM Fri...The front will be north of the region with all areas in warm sector. Expect decent cvrg of shra and tsra to cont as upr trf assoc with Harvey remnants finally lifts and fills to the NW. Will cont likely pops and again with enough instab could see a cpl strong to svr storms. Highs mainly low to mid 80s with some upper 80s poss. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 345 PM Friday...A cold front pushes across the area Saturday night followed by weak high pressure building in from the west bringing drying Sunday through Tuesday. Deeper moisture returns Wednesday into Thursday as a long wave upper trough digs into the eastern CONUS bringing a nice feed of moisture from the Gulf. A cold front slowly pushes across the region Thursday with high pressure building in from the west Friday. Saturday night...The remnant wave of Harvey lifts north of the region with a cold front slowly pushing across the area allowing deeper moisture to gradually slide offshore. Continue likely PoPs east to chance west early evening then gradually lower through the overnight. Lows expected in the upper 60s/lower 70s inland to mid 70s coast. Sunday through Tuesday...The cold front stalls well offshore with weak high pressure building east from the Ohio and Tennessee Valley region and remain parked along the spine of the Appalachians into early next week. This will lead to some drying across eastern NC. Could see a lingering shower skirt Hatteras Island Sunday morning but otherwise expect dry conditions through Tuesday as precipitable water values may drop to an inch or less for the first time in awhile. High temperatures will generally be in the mid 80s inland to lower 80s coast with lows in the mid to upper 60s inland to low/mid 70s closer to the coast. Tuesday night through Friday...A long wave upper trough digs across the eastern CONUS late Tuesday into Wednesday bringing a deep Gulf moisture feed across the Southeast with PW values surging back above 2 inches. The attendant cold front pushes toward the region Wednesday night and is progged to slowly push across the region Thursday into Thursday night. Models have backed off with the upper trough developing into an upper low and now begins to lift the trough north Friday. Precip chances increase late Tuesday into Wednesday with best chances Wednesday night and Thursday, then gradually diminish Thursday night as deeper moisture pushes offshore. High pressure builds into the region from the west Friday which is looking like a dry day at this time. Temps look to be near normal Wednesday, then slightly below normal Thursday and Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Short Term /through Saturday/... As of 1230 PM Fri...Mainly VFR through mid to late aftn with spotty MVFR cigs...will also see increasing coverage of shra and storms later today into this evening with sub VFR. Numerous showers and sct storms will cont tonight into Sat as front stalls over srn tier this evening then lifts back north tonight. Overnight will see quite a bit of MVFR and poss IFR at times with onshore flow behind front and convection. Conditions shld grad improve Sat in warm sector but bouts of some MVFR likely in shra/tsra. Long Term /Saturday night through Wednesday/... As of 4 PM Friday...Shower activity tapers off from west to east Saturday night. Could see some sub-VFR conditions at the terminals in the evening but generally expect improving conditions through the overnight. High pressure builds into the region bringing a drier airmass and expect Pred VFR conditions Sunday through much of Tuesday, but could see patchy early-morning radiational fog. Moisture increases late Tuesday into Wednesday as an upper trough approaches from the west bringing increasing shower chances with periods of sub-VFR conditions possible. && .MARINE... Short Term /Today and Tonight/... As of 230 PM Fri...SCA conts far nrn wtrs as NE winds 15 to 25 kts have produced 6 to 7 foot seas. The front producing the NE winds expected to stall somewhere near srn tier this evening then lift back N later tonight. Expect pred ENE winds this evening become SE to S late. Winds speeds will average 10 to 20 kts highest N. On Sat SSW winds 10 to 20 kts expected all wtrs. Have the 6 foot seas ending nrn wtrs later tonight then 3 to 5 feet rest of period. Over srn/central tier seas of 2 to 4 feet thru tonight will build to 3 to 5 feet Sat. Long Term /Saturday night through Wednesday/... As of 4 PM Friday... A cold front will push across the waters late Saturday night into early Sunday with S winds around 10-20 kt becoming WSW around 10-15 kt. Weak high pressure builds in from the west Sunday through Monday with light winds generally less than 10 kt expected. S/SW winds begin to increase to around 10-15 kt Tuesday into Wednesday with the offshore Bermuda high becoming dominant and a cold front slowly approaching from the west. Seas around 3-5 ft Saturday night subside to 2-4 ft Sunday and around 2-3 ft Monday into Tuesday. Seas begin to build late Tuesday through Wednesday as the initial long period swell from Hurricane Irma begin to impact the water and seas expected around 3-5 ft by Wednesday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ103. MARINE...Small Craft Advisory until 2 AM EDT Saturday for AMZ150. && SYNOPSIS...RF NEAR TERM...RF SHORT TERM...RF LONG TERM...SK AVIATION...RF/SK MARINE...RF/SK
Hazardous weather outlook, Sep 1, 3:19 AM EDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 319 AM EDT Fri Sep 1 2017 NCZ029-044>047-079>081-090>095-098-020730- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- 319 AM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. A stationary front across Eastern North Carolina today will be the focus for scattered thunderstorm development. Some of these storms will be strong to possibly severe this afternoon and evening, with gusty winds, hail, torrential downpours, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-020730- Outer Banks Dare- 319 AM EDT Fri Sep 1 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. In addition...A stationary front across Eastern North Carolina today will be the focus for scattered thunderstorm development. Some of these storms will be strong to possibly severe this afternoon and evening, with gusty winds, hail, torrential downpours, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ104-020730- Outer Banks Hyde- 319 AM EDT Fri Sep 1 2017 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. In addition...A stationary front across Eastern North Carolina today will be the focus for scattered thunderstorm development. Some of these storms will be strong to possibly severe this afternoon and evening, with gusty winds, hail, torrential downpours, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 3:26 PM EDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
326 PM EDT FRI SEP 1 2017
NCZ079-091-012030-
Greene-Lenoir-
326 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT Greene and Lenoir Counties...
At 325 PM EDT, a strong thunderstorm was located near Mount Olive,
moving east at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Kinston, La Grange, Grifton, Snow Hill, Dawson, Maury, Ormondsville,
Graingers, Institute, Jason, Lizzie, Kinston Regional Jetport,
Hookerton, Sandy Bottom, Castoria, Shine and Fort Run VFD.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
3552 7782 3556 7759 3553 7756 3553 7753
3552 7752 3552 7751 3550 7751 3547 7749
3525 7744 3523 7747 3524 7752 3521 7752
3518 7783
TIME...MOT...LOC 1925Z 262DEG 20KT 3523 7796
TLSpecial weather statement, Sep 1, 6:36 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
636 PM EDT FRI SEP 1 2017
NCZ044-079-012315-
Greene-Pitt-
636 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE AND
NORTHWESTERN PITT COUNTIES...
At 635 PM EDT, a strong thunderstorm was located near Fremont, or 13
miles north of Goldsboro, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greenville, Farmville, Bell Arthur, House, Bruce, Pitt Greenville
Airport, Fountain, Castoria, Fort Run VFD, Bull Head VFD, Walstonburg
and Falkland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3557 7782 3576 7752 3580 7747 3564 7734
3546 7783
TIME...MOT...LOC 2235Z 241DEG 27KT 3555 7790
26Local storm report, Sep 1, 7:49 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
749 PM EDT FRI SEP 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FUNNEL CLOUD AYDEN 35.47N 77.42W
09/01/2017 PITT NC PUBLIC
FUNNEL CLOUD SPOTTED IN AYDEN NEAR NC 903.
&&
EVENT NUMBER MHX1700245
KEARNSSpecial weather statement, Sep 1, 7:55 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 755 PM EDT FRI SEP 1 2017 NCZ091>093-020030- Jones-Craven-Lenoir- 755 PM EDT FRI SEP 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES...EAST CENTRAL LENOIR...WEST CENTRAL CRAVEN AND SOUTHERN PITT COUNTIES... At 755 PM EDT, a strong thunderstorm was located over Wyse Fork, or 8 miles southeast of Kinston, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Grifton, Fort Barnwell, Wyse Fork and Dover. Weak rotation has been noted with this storm. While not immediately likely, a tornado could form at any time. LAT...LON 3512 7746 3515 7761 3537 7746 3525 7725 TIME...MOT...LOC 2355Z 213DEG 16KT 3518 7751 SGK
Special weather statement, Sep 1, 8:00 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
800 PM EDT FRI SEP 1 2017
NCZ044-079-091-020045-
Greene-Lenoir-Pitt-
800 PM EDT FRI SEP 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LENOIR...
GREENE AND NORTHWESTERN PITT COUNTIES...
At 800 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilson to 7 miles east of Fremont to
near Walnut Creek. Movement was east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Greenville, Kinston, Farmville, La Grange, Snow Hill, Bell Arthur,
Bruce, Dawson, Maury, Ormondsville, Institute, Jason, Roundtree,
Lizzie, Kinston Regional Jetport, Fountain, Hookerton, Castoria,
Shine and Fort Run VFD.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
3557 7782 3576 7752 3580 7747 3581 7742
3583 7740 3567 7738 3527 7756 3525 7783
TIME...MOT...LOC 0000Z 247DEG 20KT 3574 7784 3553 7784 3528 7796
26Special weather statement, Sep 1, 8:13 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 813 PM EDT FRI SEP 1 2017 NCZ093>095-020100- Craven-Pamlico-Carteret- 813 PM EDT FRI SEP 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL CARTERET AND SOUTHERN PAMLICO COUNTIES... At 812 PM EDT, a strong thunderstorm was located over Wildwood, or over Newport, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Morehead City, Newport, North River, Merrimon, Harlowe, Wildwood, Great Neck, Janeiro, Open Grounds Farm, North Harlowe, Cherry Branch Ferry Terminal, Mitchell Village and Crab Point Village. Weak rotation has been noted with this storm. While not immediately likely, a tornado could form at any time. LAT...LON 3471 7678 3477 7689 3500 7678 3489 7646 TIME...MOT...LOC 0012Z 236DEG 11KT 3478 7681 SGK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:00 PM EDT | Special Weather Statement | MHX | Greene | 45 min |
| Sep 1, 8:02 PM EDT | Areal Flood Advisory | MHX | Greene, Pitt | 88 min |
| Sep 1, 8:13 PM EDT | Special Weather Statement | MHX | Carteret | 47 min |
| Sep 1, 8:58 PM EDT | Special Weather Statement | MHX | Beaufort | 47 min |
| Sep 1, 9:08 PM EDT | Special Weather Statement | MHX | Carteret | 37 min |
| Sep 1, 9:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| Sep 1, 9:46 PM EDT | Special Weather Statement | MHX | Lenoir | 44 min |
| Sep 1, 9:52 PM EDT | Flash Flood Warning | MHX | Greene, Lenoir, Pitt | 3 hr |
| Sep 1, 10:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Sep 1, 10:15 PM EDT | Special Weather Statement | MHX | Hyde | 60 min |
| Sep 1, 10:24 PM EDT | Special Weather Statement | MHX | Carteret | 51 min |
| Sep 1, 10:27 PM EDT | Special Weather Statement | MHX | Beaufort, Pitt | 48 min |
| Sep 1, 10:55 PM EDT | Areal Flood Advisory | MHX | Carteret | 95 min |
| Sep 1, 11:28 PM EDT | Special Weather Statement | MHX | Dare, Hyde | 62 min |
| Sep 2, 12:18 AM EDT | Special Marine Warning | MHX | 57 min | |
| Sep 2, 12:29 AM EDT | Special Weather Statement | MHX | Dare | 61 min |
| Sep 2, 3:08 AM EDT | Small Craft Advisory | MHX | 5 hr | |
| Sep 2, 3:13 AM EDT | Beach Hazards Statement | MHX | 17 hr | |
| Sep 2, 8:41 AM EDT | Special Marine Warning | MHX | 64 min | |
| Sep 2, 9:20 AM EDT | Special Weather Statement | MHX | Carteret | 40 min |
| Sep 2, 6:15 PM EDT | Special Weather Statement | MHX | Pitt | 30 min |
| Sep 2, 6:17 PM EDT | Special Weather Statement | MHX | Jones | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.